Hail, Lyman
- When
- July 1, 5:10 AM CST to 5:55 AM CST
- Where
- Lyman County, 3 mi SW of Presho
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.867, -100.100
2 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 1, 2:48 AM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 348 AM CDT TUE JUL 01 2003 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT. CONCERN THROUGH SHORT TERM WILL CONTINUE TO BE CONVECTIVE CHANCES ALONG WITH TEMPERATURES. SHORT WAVE CURRENTLY LIFTING OUT OF SOUTHERN MONTANA/NORTHERN WYOMING WILL BE THE FEATURE TO KEY IN ON FOR LATE THIS AFTERNOON INTO THIS EVENING. ASSOCIATED SURFACE TROUGH CURRENTLY DRAPED ACROSS FAR EASTERN WYOMING/MONTANA. CURRENTLY GETTING SOME ISOLATED THUNDER DEVELOPING ACROSS SOUTHWEST CWA IN 700 HPA WAA PATTERN AND INTERACTION WITH OUTFLOW FROM EARLY CONVECTION WHICH PASSED THROUGH WESTERN SOUTH DAKOTA. WILL INCLUDE THIS IN ZONES THROUGH MID MORNING. MODELS IN GOOD AGREEMENT IN TAKING LONGWAVE RIDGE EASTWARD TODAY WITH RIDGE RIDER MOVING INTO NORTHERN PLAINS THIS EVENING. THIS WILL ALLOW FOR SOME EASTWARD PROGRESSION OF LOW LEVEL TROUGH AXIS. HOWEVER MAIN QUESTION FOR THIS AFTERNOON WILL BE CONVECTIVE INITIATION. FORECAST SOUNDINGS SHOWING NICE ELEVATED MIXED LAYER WITH VERY STEEP 700-500 HPA LAPSE RATES IN PLACE ACROSS WESTERN CWA FOR THIS AFTERNOON. SHOULD SEE GRADUAL BREAKUP OF MORNING CONVECTIVE DEBRIS CLOUDS AND THIS SHOULD PROVIDE FOR GOOD SURFACE HEATING WITH TEMPERATURES REACHING INTO MID 90S ACROSS CENTRAL SOUTH DAKOTA. GIVEN RATHER HIGH MID LEVEL DEW POINT DEPRESSIONS...WILL REALLY NEED SURFACE BASED PARCEL IN ORDER TO TAP INTO AFOREMENTIONED INSTABILITY AND GOOD SURFACE HEATING DURING AFTERNOON MAY BE ENOUGH TO OVERCOME CIN MAINLY ACROSS MISSOURI RIVER COUNTIES. ONLY CONCERN IS THAT BETTER LOW LEVEL CONVERGENCE WILL LIKELY REMAIN WEST OF CWA DURING AFTERNOON WHICH MAY HINDER CONVECTIVE INITIATION. FREEZING LEVELS RISE TO ABOVE 15K FEET IN CONTINUED MID LEVEL WAA PATTERN THIS MORNING WITH APPROACHING UPPER RIDGE SO DAMAGING WINDS LIKELY WILL BE MAIN THREAT WITH ANY AFTERNOON CONVECTION ACROSS WESTERN CWA. FOR TONIGHT...THIS SHORT WAVE TROUGH WILL MOVE THROUGH NORTHERN SOUTH DAKOTA. ALSO SOME DECENT LOW LEVEL SPEED CONVERGENCE WITH STRENGTHENING LOW LEVEL JET TONIGHT. CURRENT FORECAST HAS LOWER END CHANCE POPS ACROSS NORTHERN CWA AND OVERALL THIS SEEMS REASONABLE WITH EXPECTATION OF -TSRA INITIATING NORTH OF CWA AND DROPPING SOUTHEAST ALONG EDGE OF CAP. JUST DID ADD SIGHT CHANCE OF -TSRA ACROSS CENTRAL SOUTH DAKOTA FOR EARLY EVENING GIVEN WARMER NEAR SURFACE TEMPERATURES AND BETTER CHANCE TO TAP INTO INSTABILITY ASSOCIATED WITH ELEVATED MIXED LAYER. WEDNESDAY STILL LOOKING VERY WARM AS LOW LEVEL TROUGH AXIS CONTINUES TO SLOWLY MIGRATE EASTWARD PROVIDING AN EVEN MORE IDEAL WESTERLY MIXING COMPONENT ACROSS WESTERN CWA. HIGHS NEAR 100 VERY ATTAINABLE ACROSS CENTRAL SOUTH DAKOTA. FOR NOW STILL APPEARS BEST CHANCE OF THUNDER ACROSS NORTHERN AREAS AS MID LEVEL THERMAL RIDGING EVEN STRONGER ON WEDNESDAY ACROSS CENTRAL SOUTH DAKOTA. ANOTHER SHORT WAVE RIDES RIDGE ON WEDNESDAY NIGHT AND CURRENT FORECAST OF 30 POPS ACROSS MAINLY NORTHERN AREAS LOOKS GOOD. BOUNDARY GETS GOOD PUSH THROUGH CWA ON THURSDAY AS STRONGER BROADER UPPER WAVE ROTATES AROUND MANITOBA UPPER LOW GIVING COOLER CONDITIONS FOR LATE THURSDAY. ANY CONVECTIVE CHANCES WILL BE CONFINED TO EASTERN CWA ON THURSDAY GIVEN EXPECTED BOUNDARY POSITION. MARSILI .LONG TERM...FRIDAY THROUGH MONDAY DIRTY RIDGE WITH NEAR ZONAL FLOW THROUGH THE EXTENDED PERIOD WILL SEND SHORTWAVES AND UNSETTLED CONDITIONS ACROSS THE REGION. TIMING OF WAVES UNCERTAIN SO HAVE NOT CHANGED POPS FROM PREVIOUS PACKAGE. HOWEVER INSTABILITY DEVELOPS BY FRIDAY AFTERNOON WITH THE FIRST OF THE WAVES...MAKING FRIDAY A CANDIDATE FOR ADDING POPS ABOVE THE CURRENT NO WX FORECAST. MEDIUM RANGE MODELS AGREE ON DIRTY RIDGE AND KEEP IT OVER THE REGION BEYOND DAY 7. EXPECT A WEAK SOUTHERN FLOW TO SET UP SOME WARM AIR ADVECTION SATURDAY WHICH MAY RAISE TEMPERATURES ABOVE CURRENT GUIDANCE. MCNULTY .ABR...NONE.
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-021015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA WILL GRADUALLY DISSIPATE BY MID MORNING. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. ISOLATED THUNDERSTORMS ARE THEN EXPECTED TO REDEVELOP BY MID TO LATE AFTERNOON ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. THE ISOLATED THUNDERSTORMS WILL COME TO AN END EARLY THIS EVENING ACROSS CENTRAL SOUTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING ACROSS NORTH CENTRAL SOUTH DAKOTA. THIS CHANCE OF THUNDERSTORMS WILL GRADUALLY SHIFT INTO NORTHEAST SOUTH DAKOTA AND FAR WEST CENTRAL MINNESOTA BY LATE EVENING. THERE IS A SLIGHT RISK THAT THUNDERSTORMS THAT DO FORM LATE THIS AFTERNOON AND TONIGHT MAY BE SEVERE. THE MAIN THREAT WITH ANY THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE WEDNESDAY AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA EXTENDING INTO FAR WEST CENTRAL MINNESOTA. THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. MARSILI
The North Platte radar (KLNX), 216 km away, was scanning. The volume nearest the first event began at 11:07 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Heavy rainfall of over 3 inches fell south of Presho flooding a county road south of Interstate 90 for several hours.
Heavy rainfall of over 3 inches caused flash flooding on a county road southwest of Presho. The floodwaters eroded away a good part of the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5378417, 5378418, 5378419, 5378420.